Indiana, 2024

Damaging Wind in Indiana, June 13, 2024

June 13, 2024 · NWS LOT · 1 event in 1 county or zone

Strong thunderstorms moved over northwest Indiana on the evening of the 13th producing one report of severe winds in Lowell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved over northwest Indiana on the evening of the 13th producing one report of severe winds in Lowell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 13, 5:45 PM CST, 3 hours 55 minutes earlier. Its key messages:

  • Several rounds of severe thunderstorms are possible are likely this afternoon and evening, especially along and south of I-80.
  • Hot and humid conditions early next week.
  • Periodic chances for showers and storms next week as well.
Area forecast discussion, Jun 13, 5:45 PM CST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
645 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- Several rounds of severe thunderstorms are possible are likely
  this afternoon and evening, especially along and south of
  I-80.

- Hot and humid conditions early next week.

- Periodic chances for showers and storms next week as well.

&&

.UPDATE...
Issued at 555 PM CDT Thu Jun 13 2024

The initial round of convection that developed across the south
half of the Chicago metro earlier this afternoon has sagged
southeast across the Kankakee River Valley. These storms
continue to feed into an increasingly narrow corridor of higher
MLCAPE as low-level moisture profiles become less favorable with
southeast extent. With low-level flow and deep-layer shear
vectors also becoming generally parallel to existing low-level
confluent axes, expectations are that thunderstorms will
maintain pulse-like characteristics. The strongest cores may
produce large hail, while an antecedent DCAPE reservoir supports
the potential for damaging wind.

Eyes then turn to a cluster of impressive severe storm cores
around the IL/IA/MO tri-state region and its downstream
evolution toward the southern CWA in the next few hours. By the
time any upscale MCS growth occurs in the vicinity of the
southern CWA, the southward-moving cold front (analyzed almost
just north of and parallel to I-80 as of 5pm) will have shifted
south to roughly a Pontiac to Rensselaer line. The downstream
environment into our area will remain favorable for maintenance
of strong to severe storm clusters with primarily damaging wind
swaths in the 8-11pm window.

Also of note is a west to east axis of 800-650 hPa moisture
across northern Iowa ahead of the main broad mid-level trough.
Marginal mid-level lapse rates to around 6.5C/km could support
some a corridor of isolated to scattered showers and storms
south of I-88 and especially into the IL/Kankakee River Valleys
from 9pm-midnight. Steep lapse rates below the LPL/cloud base
could support gusty sub-severe winds with any more formidable
cores.

Kluber

&&

.DISCUSSION...
Issued at 236 PM CDT Thu Jun 13 2024

Through Friday Night:

Recent satellite imagery depicts an axis of agitated cumulus
clouds extending from waukegan to Davenport within a broad zone
of low-level confluence across the Lower Great Lakes. Lingering
capping has thus far kept a lid on early attempts for sustained
convection. However, continued surface heating (temperatures
rising toward 90F), low-level moistening/pooling via
southwesterly flow and evapotranspiration (dew points rising
toward 70F), and mid-level cooling/moistening via evaporation of
convective turrets into the base of the cap should eventually
win the battle and lead to explosive thunderstorm development
within the next few hours. Extrapolating the position of the
axis of agitated cumulus clouds, such explosive development is
poised to occur between the I-88 and I-80 corridor sometime
between 2 and 4 PM. With MLCAPE >2500 J/kg (including some 1000
J/kg in the hail growth layer) and convective-layer shear >45kt
(largely focused from 2-6 km), sustained thunderstorms will be
poised to become supercells with a threat for destructive hail
locally greater than 2" in diameter through the afternoon. With
time, clustering of cells may lead to an increasing damaging
wind threat including localized gusts as high as 75 mph.
Coverage of thunderstorms this afternoon remains an item of
lower than average confidence, with anything from just an
isolated cell or two to literally an entire line of supercells
plausible.

Meanwhile, a second area of explosive thunderstorm development
is expected in southern Iowa this afternoon near an area of
focused low-level convergence along a cold front (e.g. the Level
3/5 threat area in the SPC outlook). Upscale growth into one or
more clusters appears plausible as they move east-southeastward
into western and central Illinois this evening. If coverage of
thunderstorms this afternoon is relatively sparse, incoming
convection from Iowa may provide a "round 2" of sorts along and
south of I-80 where the receiver of MLCAPE >2500 J/kg remains.
Similar to this afternoon, any storm this evening will carry a
threat for destructive hail >2" and, if clusters can become
established, winds >75 mph. Moreover, if a west-to-east axis of
thunderstorms were to materialize within a mesoscale zone, PWATS
>2" would certainly support efficient downpours with a threat
for localized flash flooding. The WPC threat level 2/5 area for
flash flooding highlights the area well. In all, "round 2" may
occur from 7 PM to as late as 3 AM.

Tomorrow will be decidedly quiet with seasonable temperatures
(highs in the low to mid 80s) and a northwesterly breeze. A lake
breeze should surge inland during the afternoon leading to
cooling temperatures along the lakeshore.

Borchardt

Saturday and beyond:

An upper-level ridge is expected to begin to drift into the
southern CONUS on Saturday which will continue to support dry
conditions. While winds will begin to turn southerly on
Saturday, the strongest warm advection is expected to be west of
our area which will likely keep temperatures near more
seasonable readings in the low to mid- 80s. Though, a lake
breeze is forecast to develop and keep highs in the 70s near
Lake Michigan, particularly the IL lakeshore.

Heading into Sunday, the aforementioned ridge is forecast to
shift into the Mid-Atlantic region as a large upper-level trough
establishes over the northwest CONUS. As this occurs southwest
flow is expected to develop and advect in warmer and much more
humid air. While guidance remains in decent agreement on the
upper-level pattern, there continues to be uncertainty on how
far east the ridge will drift on Sunday into the early part of
next week. Therefore, the exact magnitude of heat remains a bit
of a question mark. Regardless, there continues to be a strong
signal (around 70-80% chance) for highs Sunday through at least
Tuesday to be within the low to mid-90 range with the potential
for readings to overperform, especially on Monday. Couple these
temperatures with the forecasted increase in humidity (dew
points in the mid to upper 60s to near 70) and there is a
growing threat for heat indices to top out in the upper 90s to
near 100 degrees early next week.

Depending on where exactly the aforementioned ridge sets up
will also dictate whether or not the troughing over the western
CONUS will be able to eject shortwaves into northern IL and
generate periods scattered showers and thunderstorms. Given the
previously mentioned uncertainty in the ridge position, the
confidence on whether or not we will see any storms remains on
the lower side. That said, any days that do see showers and
storms may also see highs verify cooler than forecast which
would in turn lower the threat for heat related concerns. To
encompass this potential in the forecast I have maintained a 20%
chance for showers and thunderstorms for most of the area
Sunday through the middle of next week, but specifics on timing
and coverage will likely need to be adjusted with future
forecasts. Though, latest guidance is eyeballing the late
Saturday night into Sunday timeframe as a favored period for
showers and storms.

As for when this period of heat and humidity will break,
guidance continues to hint at a cold front moving towards the
region towards the later portion of next week. However, timing
on when exactly the front, and associated relief, will move
through continues to vary amongst the guidance. Couple this with
the fact that guidance typically struggles with blocking
patterns and confidence to say when a break in the heat will
occur remains low at this time. Therefore, we recommend keeping
updated on the forecast as we head into next week for any
changes.

Yack

&&

.AVIATION /00Z TAFS THROUGH 06Z FRIDAY/...
Issued at 645 PM CDT Thu Jun 13 2024

Forecast concerns for the terminals...

- Scattered showers and thunderstorms this evening, mainly south
  of I-80

- Lake breeze to move through the Chicago terminals Friday
  afternoon

A cluster of thunderstorms continues to propagate southeastward
across portions of northwest IN with another strong to severe
storm cluster advancing across western IL. These storm clusters
are expected to remain south of I-80 (roughly a VPZ to VYS line)
before gradually tapering after midnight, but could still pose a
threat for gusty winds and large hail in this area. As for the
terminals, mostly dry conditions are expected for this evening
but there is an area of showers (and occasional lightning) in
northern IA that may brush the Chicago terminals between 03z and
06z. While confidence on these showers/storms actually reaching
the terminals is low, I have decided to introduce a TEMPO at
ORD, MDW, DPA, and GYY for this potential regardless.

Any showers/storms this evening will come to an end at the
terminals by 06z leaving dry and VFR conditions for the rest of
the forecast period. Winds will generally maintain a
northwesterly direction through the night, but may become
variable (between 350 and 010) at the Chicago terminals Friday
morning. Though speeds should remain light with values
generally under 5 kts. A lake breeze is expected to develop and
surge through the Chicago terminals Friday afternoon (between
18z and 20z) which will fully turn the winds northeasterly and
increase the speeds to around 10 kts before winds ease Friday
evening.

Yack

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jun 13, 1:40 PM CST, 8 hours before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
240 PM CDT Thu Jun 13 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-141945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
240 PM CDT Thu Jun 13 2024 /340 PM EDT Thu Jun 13 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk south of I-80...with an associated:
     Level 3 of 5 Damaging Wind Risk...up to 75 mph.
     Level 3 of 5 Damaging Hail Risk...up to 2 inches in diameter.
     Level 2 of 5 Flash Flooding Risk...mainly south of Interstate 80.
     Level 1 of 5 Tornado Risk.

DISCUSSION...

Thunderstorms are expected to develop this afternoon and evening
mainly along and south of Interstate 80. Some will be severe with
destructive hail and winds. In addition, repeated downpours may
lead to flash flooding after sunset, mainly south of Interstate
80.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Saturday and Sunday...
  Limited Thunderstorm Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION...

A heat wave may impact our area next week.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed this afternoon and evening
   south of Interstate 80.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 35 mph.

LMZ740>745-141945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
240 PM CDT Thu Jun 13 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 knots.
     Level Slight of 5 Hail Risk...up to 2 inches in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Sunday, Monday, and again on Wednesday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 13, 8:33 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
933 PM CDT Thu Jun 13 2024

ILZ021-140300-
Grundy IL-
933 PM CDT Thu Jun 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN GRUNDY COUNTY THROUGH
1000 PM CDT...

At 933 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Mazon to near Dwight. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Coal City, Dwight, Diamond, Gardner, Mazon, Braceville, South
Wilmington, Godley, Carbon Hill, and East Brooklyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois.

&&

LAT...LON 4111 8858 4129 8844 4130 8825 4112 8824
TIME...MOT...LOC 0233Z 284DEG 24KT 4126 8840 4115 8851

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Izzi
Local storm report, Jun 13, 8:41 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
941 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     Tstm Wnd Dmg     Paxton                  40.46N 88.10W
06/13/2024                   Ford               IL   Emergency Mngr

            Trees down in Paxton, at least one large one
            with a snapped trunk.

&&

EL
Local storm report, Jun 13, 8:53 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
953 PM CDT Thu Jun 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 PM     Tstm Wnd Dmg     Paxton                  40.46N 88.10W
06/13/2024                   Ford               IL   Emergency Mngr

            Two cars crushed by falling trees near the
            intersection of Maple and Center.

&&

EL
Special weather statement, Jun 13, 8:59 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
959 PM CDT Thu Jun 13 2024

INZ010-019-140330-
Newton IN-Benton IN-
959 PM CDT Thu Jun 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN NEWTON AND BENTON
COUNTIES THROUGH 1030 PM CDT/1130 PM EDT/...

At 959 PM CDT/1059 PM EDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Sheldon to 6 miles
south of Earl Park to near Boswell. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Kentland around 1005 PM CDT.
  Fowler, Boswell, and Earl Park around 1105 PM EDT.
  Oxford around 1110 PM EDT.
  Otterbein around 1120 PM EDT.

Other locations impacted by these storms include Swanington,
Dunnington, Raub, Templeton, and Wadena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/1100
PM EDT/ for northwestern Indiana.

&&

LAT...LON 4059 8750 4072 8753 4077 8753 4075 8727
      4074 8727 4074 8710 4054 8709 4048 8710
      4048 8750
TIME...MOT...LOC 0259Z 273DEG 37KT 4077 8752 4060 8745 4047 8745

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Izzi
Special weather statement, Jun 13, 9:27 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1027 PM CDT Thu Jun 13 2024

INZ010-011-140345-
Newton IN-Jasper IN-
1027 PM CDT Thu Jun 13 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN NEWTON AND WESTERN JASPER
COUNTIES THROUGH 1045 PM CDT...

At 1027 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lake Village to Goodland. Movement was east at
45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Remington, Roselawn, and Goodland around 1030 PM CDT.
  Rensselaer around 1035 PM CDT.
  DeMotte around 1040 PM CDT.

Other locations impacted by these storms include Foresman, Fair Oaks,
Mount Ayr, Parr, Thayer, and Collegeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4074 8737 4116 8746 4116 8739 4117 8739
      4119 8719 4074 8710
TIME...MOT...LOC 0327Z 275DEG 40KT 4115 8742 4077 8730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Izzi
Special weather statement, Jun 13, 9:35 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1035 PM CDT Thu Jun 13 2024

INZ001-140400-
Lake IN-
1035 PM CDT Thu Jun 13 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN LAKE COUNTY THROUGH 1100
PM CDT...

At 1035 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. John to Lowell to near Shelby.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Crown Point, Cedar Lake, Winfield, Lake Dalecarlia, and Shelby
  around 1040 PM CDT.
  Merrillville and Lakes of the Four Seasons around 1045 PM CDT.

Other locations impacted by these storms include Schneider and Sumava
Resorts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4123 8724 4122 8729 4118 8733 4118 8737
      4116 8739 4116 8742 4117 8745 4117 8747
      4129 8748 4140 8752 4146 8722 4124 8722
TIME...MOT...LOC 0335Z 256DEG 36KT 4142 8753 4131 8741 4119 8740

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Izzi

The radar

The Chicago radar (KLOT), 65 km away, was scanning. The volume nearest the first event began at 03:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
June 13, 9:40 PM CST
Where
Lake County, Lowell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.290, -87.420

An Ambient weather station measured a 64 mph gust in Lowell. Pea sized hail was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186856.